Alert archive / Pennsylvania / Flash Flood Warnings in 2009
Flash Flood Warning 24, NWS State College, PA
NWS State College, PA issued this flash flood warning at Aug 2, 2009, 7:49 PM EDT for Cumberland County, Pennsylvania. It was in force for 107 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 2, 2009, 7:49 PM EDT (23:49 UTC)
- Expired
- Aug 2, 2009, 9:36 PM EDT
- In force
- 107 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Flood severity
- None
County Cumberland County, PA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 2, 8:20 PM EDT | HEAVY RAIN 1.3 | 2 Nnw Carlisle, PA | 911 CENTER REPORTED 1.3 INCHES OF RAIN IN 20 MINUTES IN NORTH MIDDLETON TOWNSHIP. ONE BUILDING FLOODED AND ONE BASEMENT FLOODED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 11.8 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 633 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 689 m above ground
- 0-6 km bulk shear
- 0 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KCTP 022349
FFWCTP
PAC041-030245-
/O.NEW.KCTP.FF.W.0024.090802T2349Z-090803T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
749 PM EDT SUN AUG 2 2009
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL AND EASTERN CUMBERLAND COUNTY...
* UNTIL 1045 PM EDT...
* AT 746 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM A THUNDERSTORM OVER CENTRAL CUMBERLAND COUNTY.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
BLOSERVILLE...BOILING SPRINGS...CARLISLE...CARLISLE SPRINGS...
HOGESTOWN...MECHANICSBURG...MOUNT HOLLY SPRING AND WERTZVILLE.
SHARP RISES ARE EXPECTED ALONG SPRING RUN...OPOSSUM CREEK AND THE
SMALLER TRIBUTARIES OF THE CONODOGUINET CREEK NORTH OF
BLOSERVILLE AND CARLISLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. NEVER ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR IN AN
AUTOMOBILE. TURN AROUND DONT DROWN
&&
LAT...LON 4004 7726 4028 7737 4029 7733 4028 7733
4029 7724 4030 7712 4031 7708 4031 7704
4017 7698
$$
FORECASTER: JUNG1 follow-up statement
000
WGUS71 KCTP 030136
FFSCTP
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
936 PM EDT SUN AUG 2 2009
PAC041-030143-
/O.CAN.KCTP.FF.W.0024.000000T0000Z-090803T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CUMBERLAND PA-
936 PM EDT SUN AUG 2 2009
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL AND
EASTERN CUMBERLAND COUNTY...
THE WATERS FROM THE EARLIER HEAVY RAINS ARE RECEDING AND NO FLOODING
IS BEING REPORTED BY LAW ENFORCEMENT. ALSO...RAIN HAS ENDED OVER THE
AREA AND NO ADDITIONAL RAIN IS EXPECTED OVERNIGHT. THEREFORE...THE
FLASH FLOOD WARNING HAS BEEN CANCELLED.
LAT...LON 4004 7726 4028 7737 4029 7733 4028 7733
4029 7724 4030 7712 4031 7708 4031 7704
4017 7698
$$
FORECASTER: JUNGWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 7:36 PM EDT, 13 minutes earlier.
Area forecast discussion, Aug 2, 7:36 PM EDT, 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 736 PM EDT SUN AUG 2 2009 .SYNOPSIS... A COLD FRONT WILL MOVE ACROSS THE REGION TONIGHT...FOLLOWED BY HIGH PRESSURE FOR THE START OF THE WORK WEEK. ANOTHER COLD FRONT WILL PUSH SOUTHEAST FROM THE GREAT LAKES ON TUESDAY AND PASS THROUGH THE STATE WEDNESDAY INTO THURSDAY. && .NEAR TERM /THROUGH MONDAY/... SHWR ACTIVITY HAS BECOME SCT IN NATURE ACROSS MUCH OF THE AREA THIS AFTN. VISIBLE SATL STILL SHOWING SOME BINOVC MAINLY FROM THE SUSQ VLY EAST...WHICH COINCIDES WITH THE BEST MSTR AND INSTABILITY. WILL STILL HAVE TO WATCH THIS AREA FOR THE NEXT FEW HOURS...BUT OVERALL XPC THUNDER TO REMAIN LIMITED AND GENERALLY CONFINED TO THIS AREA THROUGH THE EARLY EVE. CONVECTIVE ACTIVITY SHOULD DISSIPATE AFTER DARK WITH THE LOSS OF DAYTIME HEATING. GIVEN ISOLD/SCT CVRG OF STORMS AND DEEP LYR MEAN WINDS SUPPORTING MVMT...PLAN TO EXPIRE THE FLASH FLOOD WATCH WITH THE AFTN ISSUANCE. THE COLD FRONT WILL SWEEP EAST ACROSS THE STATE TONIGHT...AS HIGH PRESSURE SLIDES NEWD FROM THE TN VLY. CU FIELD WILL GIVE WAY TO CLEARING SKIES AND ALLOW FOR AREAS OF FOG OR STRATUS TO DEVELOP AFTER MIDNIGHT. && .SHORT TERM /MONDAY NIGHT/... FOG AND LOW CLOUDS WILL GIVE WAY TO FAIR/SEASONABLE CONDS MONDAY...AS HI PRES RIDGE CONTS TO WORK INTO THE AREA. ENOUGH MOISTURE MAY LINGER IN VICINITY OF STALLED FRONTAL BOUNDARY ALONG THE MID ATLANTIC COAST TO SUPPORT A SLGT CHC OF DIURNAL CONVECTION OVR LANCASTER COUNTY...BUT THE PROBABILITY IS LOW. ENS MEAN 850 TEMPS NR 15C SUGGEST HIGHS WILL RANGE FROM THE UPPER 70S ALLEGHENY MTNS...TO M80S SUSQ VALLEY. && .LONG TERM /TUESDAY THROUGH SUNDAY/... THE OVERALL PATTERN APPEARS TO KEEP A BROAD MID LVL TROUGH ACROSS THE CANADIAN PRAIRIES STRETCHING SOUTH THROUGH THE NORTHERN PLAINS AND WESTERN GREAT LAKES...DRIFTING EAST TOWARDS THE MIDDLE OF NEXT WEEK. ENSEMBLE MEMBERS BEGIN TO DIVERGE TOWARDS THE LATER PERIODS OF THE EXTENDED...WHICH SUGGESTS A LOWER CONFIDENCE AS THE PATTERN MAY BEGIN TO CHANGE TOWARDS MORE SEASONAL CONDS. TUE WILL FEATURE A WARM SURGE...AS A DECENT 850MB THERMAL RIDGE RIDES ALONG LEE-SIDE OF APPALACHIANS AT 17 TO 19 DEG C...SUGGESTING HIGHS NR 90F POSSIBLE ACROSS THE SUSQ VALLEY. THE WILDCARD WITH TEMPS THIS WARM WILL BE FLOW AND MOISTURE...WHICH APPEARS ATTM TO BE LGT WESTERLY/SOUTHWESTERLY SUPPORTING A DOWNSLOPING EFFECT FOR LOWER SUSQ-VALLEY LOCATIONS TUE AFTN. EXACT TIMING OF THE FRONT IS STILL SOMEWHAT UNCERTAIN...ALTHOUGH HPC PROGS SHOW THE BNDRY CROSSING THE STATE WED-THUR. THEREFORE WILL CONT CHC POPS FOR THE MID WEEK PD IN ASSOC WITH THE CLD FROPA. BROAD SFC RIDGE IS SUPPORTED BY GEFS TO CLOSE OUT THE WEEK...BUT MULTIPLE SHORTWAVES ROTATING AROUND THE BASE OF THE MEAN UPPER TROUGH MAY BRING THE CHC OF PCPN INTO THE WEEKEND FCST DOWN THE ROAD. OVERALL PREDICTABILITY IS LOW WITH REGARDS TO THESE FEATURES...SO NO MAJOR CHANGES IN THE LONG RANGE PDS. && .AVIATION /00Z MONDAY THROUGH FRIDAY/... GENERALLY VFR CONDITIONS THIS EVENING...BUT AREAS MVFR/IFR IN SHAR/TSRA OVER THE LOWER SUSQUEHANNA REGION THROUGH 02Z. MVFR CONDITIONS ALREADY DEVELOPING IN BR OVER KJST IN WAKE OF PCPN. EXPECT VSBYS TO DROP AT ALL LOCATIONS OVERNIGHT AS WIDESPREAD FOG DEVELOPS. MVFR CONDITIONS EXPECTED AT MOST LOCATIONS BY 03Z TO 05Z...THEN IFR TO LIFR IN FG...AFTER 08Z. IMPROVING CONDITIONS FROM 12 TO 14Z MONDAY...WITH VFR FOR THE REST OF THE DAY. MOSTLY VFR MON NGT. OUTLOOK... TUE...MAINLY VFR. PSBL MVFR NW MTNS IN SCT SHWRS. WED...MVFR IN SHOWERS AND PSBL TSHWRS MOVG W-E. THU...VFR. && .CTP WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...FITZGERALD/STEINBUGL NEAR TERM...STEINBUGL SHORT TERM...FITZGERALD/STEINBUGL LONG TERM...FITZGERALD/BEACHLER/STEINBUGL AVIATION...BUDD/JUNG
Hazardous weather outlook, Aug 2, 3:07 PM EDT, 4 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 307 PM EDT SUN AUG 2 2009 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-031915- WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN- JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING- SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR- NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND- ADAMS-YORK-LANCASTER- 307 PM EDT SUN AUG 2 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Aug 2, 4:03 PM EDT, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
403 PM EDT SUN AUG 02 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0802 AM HEAVY RAIN CARROLL VALLEY 39.75N 77.38W
08/02/2009 E0.90 INCH ADAMS PA TRAINED SPOTTER
0.90 INCHES OF RAIN WERE REPORTED IN CARROLL VALLEY
WITHIN THE PAST 15 MINUTES. TOMS CREEK WAS ALSO AT 3/4
BANKFULL.
0815 AM TSTM WND DMG 5 E JONESTOWN 40.41N 76.39W
08/02/2009 LEBANON PA LAW ENFORCEMENT
THREE REPORTS OF ONE TREE DOWN IN BETHEL TOWNSHIP.
0830 AM TSTM WND DMG 2 ENE EMIGSVILLE 40.02N 76.70W
08/02/2009 YORK PA LAW ENFORCEMENT
TREES AND WIRES DOWN REPORTED IN SPRINGETTSBURY TOWNSHIP
0839 AM TSTM WND DMG RED LION 39.90N 76.61W
08/02/2009 YORK PA LAW ENFORCEMENT
TREES AND WIRES DOWN REPORTED IN RED LION
1030 AM FLASH FLOOD CORNWALL 40.27N 76.41W
08/02/2009 LEBANON PA LAW ENFORCEMENT
FLOODING AND PONDING ON ROADS WAS REPORTED OVER ROADWAYS
ON ROUTES 72 AND ROUTE 322 SOUTHBOUND
1120 AM FLASH FLOOD 5 ENE BETHEL 39.85N 76.07W
08/02/2009 LANCASTER PA LAW ENFORCEMENT
2 FEET OF FLOODING REPORTED IN COLERAIN TOWNSHIP NEAR
SPRUCE GRAVE ROAD.
&&
TIMES CHANGED BASED ON RADAR AND COORDINATION WITH LOCAL 911 CENTERS.
STEINBUGLSpecial weather statement, Aug 2, 6:38 PM EDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
638 PM EDT SUN AUG 2 2009
PAZ026-028-036-056-063-022330-
CUMBERLAND PA-FRANKLIN PA-HUNTINGDON PA-JUNIATA PA-PERRY PA-
638 PM EDT SUN AUG 2 2009
...STRONG THUNDERSTORMS WILL AFFECT NORTHERN FRANKLIN...SOUTHEASTERN
HUNTINGDON...SOUTHWESTERN JUNIATA...SOUTHWESTERN PERRY AND WESTERN
CUMBERLAND COUNTIES...
AT 638 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 20 MILES
NORTHWEST OF SHIPPENSBURG TO 16 MILES NORTHWEST OF SHIPPENSBURG TO 18
MILES NORTHWEST OF CHAMBERSBURG...MOVING SOUTHEAST AT 20 MPH.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS.
THESE STORMS WILL BE NEAR DOYLESBURG AROUND 645 PM...BIG SPRING STATE
PARK...WILLOW HILL...AND AMBERSON VALLEY AROUND 650 PM...FANNETTSBURG
AROUND 655 PM...ROXBURY AROUND 700 PM...ROXBURY AROUND 705 PM...
NEWBURG AND UPPER STRASBURG AROUND 710 PM.
THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 185 AND 218...I-81 BETWEEN
MILE MARKERS 12 AND 41.
THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 11...ROUTE
30...ROUTE 522.
LAT...LON 4003 7790 4006 7787 4010 7791 4011 7800
4023 7787 4037 7779 4037 7776 4041 7772
4019 7727 4000 7737 4000 7740 3996 7747
3992 7748 3984 7762
EXPERIMENTAL
FORECASTER: JUNGSpecial weather statement, Aug 2, 7:22 PM EDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
722 PM EDT SUN AUG 2 2009
PAZ036-056-063>065-030030-
ADAMS PA-CUMBERLAND PA-FRANKLIN PA-PERRY PA-YORK PA-
722 PM EDT SUN AUG 2 2009
...STRONG THUNDERSTORMS WILL AFFECT CUMBERLAND...FRANKLIN...NORTHERN
ADAMS...NORTHWESTERN YORK AND SOUTH CENTRAL PERRY COUNTIES...
AT 716 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 8 MILES
NORTH OF CARLISLE TO 12 MILES WEST OF CHAMBERSBURG...MOVING
SOUTHEAST AT 15 MPH.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND FILL POOR DRAINAGE AREAS. THE RAIN WILL CAUSE RAPID RISES ON
SMALL STREAMS AND CREEKS.
THESE STORMS WILL BE NEAR NEWVILLE...AND ST. THOMAS AROUND 730 PM...
CARLISLE SPRINGS AROUND 735 PM...SHIPPENSBURG AROUND 740 PM...
CARLISLE...SCOTLAND...AND CHAMBERSBURG AROUND 745 PM...WALNUT
BOTTOM...AND HOGESTOWN AROUND 750 PM AND MARION AROUND 755 PM.
THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 204 AND 240...I-81 BETWEEN
MILE MARKERS 5 AND 56...I-83 NEAR MILE MARKER 34.
THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 11...ROUTE
15...ROUTE 30...STATE ROAD 94.
LAT...LON 3992 7791 4011 7764 4026 7748 4036 7723
4016 7680 4007 7690 3972 7747 3972 7762
EXPERIMENTAL
FORECASTER: DEVOIRThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 11:33 PM EDT | Special Weather Statement | CTP | Adams | 27 min |
| Aug 2, 12:36 AM EDT | Areal Flood Advisory | CTP | Adams, Cumberland, Dauphin, Franklin, Lancaster, Lebanon and 3 more | 3 hr |
| Aug 2, 2:14 AM EDT | Special Weather Statement | CTP | Lebanon, Schuylkill | 61 min |
| Aug 2, 2:29 AM EDT | Areal Flood Advisory | CTP | Columbia, Lycoming, Montour, Northumberland, Schuylkill, Snyder and 1 more | 3 hr |
| Aug 2, 3:35 AM EDT | Special Weather Statement | CTP | Columbia, Montour | 55 min |
| Aug 2, 4:14 AM EDT | Special Weather Statement | CTP | Lancaster, York | 61 min |
| Aug 2, 5:08 AM EDT | Flash Flood Watch | CTP | Adams, Bedford, Columbia, Cumberland, Dauphin, Franklin and 15 more | 10 hr |
| Aug 2, 5:08 AM EDT | Special Weather Statement | CTP | Lancaster | 52 min |
| Aug 2, 5:27 AM EDT | Areal Flood Advisory | CTP | Adams, Lancaster, York | 3 hr |
| Aug 2, 7:08 AM EDT | Special Weather Statement | CTP | Adams | 52 min |
| Aug 2, 7:30 AM EDT | Severe Thunderstorm Warning | CTP | Adams, York | 60 min |
| Aug 2, 8:18 AM EDT | Special Weather Statement | CTP | Lancaster | 27 min |
| Aug 2, 8:19 AM EDT | Areal Flood Advisory | CTP | Adams, Cumberland, Dauphin, Lancaster, Lebanon, Perry and 2 more | 3 hr |
| Aug 2, 8:29 AM EDT | Severe Thunderstorm Warning | CTP | Adams, Dauphin, Lancaster, Lebanon, York | 61 min |
| Aug 2, 9:36 AM EDT | Flash Flood Warning | CTP | Lancaster, Lebanon, York | 3 hr |
| Aug 2, 9:53 AM EDT | Special Weather Statement | CTP | Lancaster | 37 min |
| Aug 2, 6:38 PM EDT | Special Weather Statement | CTP | Franklin | 52 min |
| Aug 2, 7:22 PM EDT | Special Weather Statement | CTP | Cumberland, Franklin | 68 min |
Nearby
Flash Flood Warnings in Pennsylvania, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.